Hail, Sully
- When
- May 27, 10:42 PM CST
- Where
- Sully County, 13.79 mi SE of Onida
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.560, -99.870
A couple thunderstorms brought quarter size hail to Day and Sully counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms brought quarter size hail to Day and Sully counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 27, 8:15 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 915 PM CDT Sun May 27 2018 .UPDATE... Issued at 913 PM CDT Sun May 27 2018 Thunderstorms have developed south of the westernmost part of the CWA this evening, and are gradually making their way northward. So far, this is handled well by the current forecast. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Monday) Issued at 246 PM CDT Sun May 27 2018 The next 24 hours look to get a bit more active across the region. For tonight, sfc front extending from southeast North Dakota, south to around KPIR is expected to shift a bit more southeast overnight, and then basically fall apart on Monday as emphasis shifts back to the west. S/W lifting out of western CONUS trof will interact with frontal boundary later tonight, producing showers/storms. CAM solutions tend to highlight mainly western and central parts of South Dakota for MCS activity tonight. Lower resolution models do allow more storms to develop over eastern CWA in the vicinity of sfc front, but warmer temperatures aloft and capping may keep a lid on or at least limit activity. For Monday there remains some mixed messages. Deep layer shear is pretty weak, but low level shear looks decent. MLCAPE looks to favor the low/moderate intensity category by afternoon. Increasing pops from west to east looks okay for Monday as more energy exits the western trof. Temperatures overnight will be mild, but should be a little cooler on Monday given cooling aloft and some easterly component to the wind. .LONG TERM...(Monday Night through Sunday) Issued at 246 PM CDT Sun May 27 2018 An unsettled pattern persists for the week. Multiple shortwaves attributed to a low pressure system over Montana, later moving through the Dakotas, will result in thunderstorm chances Tuesday morning through Wednesday morning. Though bulk shear and mid-level lapse rates are not real impressive, isolated severe thunderstorms aided by a weak low-level jet, are possible Tuesday morning with NAM/GFS MUCAPE values over 2000 J/kg in northeast SD. Ample moisture also exists with boundary layer dewpoints in the 60s Tuesday. Further thunderstorm chances exist Friday night into Saturday off warm and cold frontal boundaries as low pressure in eastern Wyoming/ Montana skirts off into Saskatchewan. Confidence this far out is low as there is a range in outcomes between deterministic guidance for that time period. Temperatures will be a bit cooler than recent days, but still remain above average overall before becoming hot again Thursday and Friday, with 850mb temperatures on average at 1 to possibly 2 standard deviations above climo. A cold front moves through Saturday resulting in temperatures only a bit above average to finish the period, but again, confidence on timing is low due to the range of deterministic outcomes that far out. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 633 PM CDT Sun May 27 2018 For the most part, VFR conditions will prevail across the area tonight and through the day Monday. The exception will be across parts of the western CWA, where thunderstorms are expected to develop this evening and into the early overnight hours. Periods of MVFR cigs and IFR vsbys will be possible with the thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Telken AVIATION...Parkin
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1107 AM CDT Sun May 27 2018 MNZ039-046-SDZ006>008-011-017>023-036-037-051-281615- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 1107 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight, mainly west of the James Valley. Lightning is the main hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected across much of the region on Monday and Monday night. There is slight risk of severe weather with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SDZ003>005-009-010-015-016-033>035-045-048-281615- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley- Sully-Hughes-Jones-Lyman- 1107 AM CDT Sun May 27 2018 /1007 AM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected tonight. Some storms may be strong to severe with hail and wind being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected across much of the region on Monday and Monday night. There is slight risk of severe weather with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. The public may also submit reports at our webpage, Facebook page, or on Twitter.
Special Weather Statement
National Weather Service Aberdeen SD
1017 PM CDT SUN MAY 27 2018
SDZ033-045-280400-
Stanley SD-Jones SD-
1017 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND SOUTH
CENTRAL STANLEY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1017 PM CDT/917 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Draper, or 13 miles northeast of Murdo,
moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Pierre and Wendte.
A severe thunderstorm watch remains in effect until 200 AM CDT/100 AM
MDT/ for central South Dakota.
LAT...LON 4436 10076 4436 10037 4435 10035 4419 10036
4419 10037 4394 10037 4393 10068
TIME...MOT...LOC 0317Z 182DEG 29KT 4404 10052
ParkinSpecial Weather Statement National Weather Service Aberdeen SD 1109 PM CDT SUN MAY 27 2018 SDZ034-035-280500- Hughes SD-Sully SD- 1109 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES UNTIL MIDNIGHT CDT... At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over Canning, or 13 miles east of Pierre, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Onida, Blunt, Rousseau, Canning and Sully Lake. A severe thunderstorm watch remains in effect until 200 AM CDT for central South Dakota. LAT...LON 4429 9995 4435 10026 4480 10018 4476 9973 TIME...MOT...LOC 0408Z 190DEG 33KT 4441 10006 Parkin
The Aberdeen radar (KABR), 152 km away, was scanning. The volume nearest the first event began at 04:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759725, 759726.